Select Topic:
Browse by Series:

Managing Gastrointestinal Toxicities in Melanoma

MICHAEL A. POSTOW, MD, AND CLAIRE CROWLEY, RN
Saturday, March 11, 2017
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.


Transcript:

Michael A. Postow, MD:
In thinking about the GI toxicities—we’ve discussed this a little bit—those are really some of the most important side effects that patients can have because, unfortunately, if these are not managed appropriately over time, they can really lead to severe problems and hospitalizations. Claire, when you have a patient that’s calling you complaining about a little bit of change in their bowel habits, how do you probe them deeper and in what kinds of ways do you initially just assess by questioning? And then, importantly, what are the other kinds of diagnostic-type tests that you may want to send our patients for to make sure that we’re dealing with the right kind of diagnosis and that we can have the diagnostic information that we need to then move forward on a treatment plan? So, first, how do you really talk to the patients about this and, then, how do you think about the sequence or series of tests that we may want to think about for our patients when they’re calling with some change in bowel pattern?

Claire Crowley, RN: Well, I usually ask, first off, how long it’s been going on, how many bowel movements out of their normal range they’ve been having, and the consistency. If they say that their bowel movements are watery, I immediately think, “OK, this is drug-induced colitis.” But, like you said, there are other causing factors. So, depending on any other symptoms, we might want to rule out for bacterial infections, such as C. difficile (Clostridium difficile), and then proceed from there.

Michael A. Postow, MD: Right, and I think that’s a really critical point you bring up to not forget about C. difficile. A lot of our patients have been in the hospital, have been around health care settings, and not forgetting about C. difficile is a very important issue. Sometimes we’ll be thinking about, should I give this patient steroids or treat them for really bad diarrhea? And it’s just C. difficile, and they really need something like metronidazole antibiotic to take care of this bacterial infection. So, that’s a really important consideration to make sure you exclude C. difficile. And I would just add to that to additionally assess laboratory values such as a basic metabolic profile, important to check the potassium level. I know we’ve had patients with low potassium that needs repletion, and/or patients sometimes will have other metabolic derangements if their diarrhea is really severe, like lowering of the bicarb value or elevations of the creatinine if they’re very dehydrated. And these patients need to come back to the clinic to get hydration. So, when do you think about starting steroids in these patients? A lot of people will call you and they’ll say, “I’m having a little bit of change in bowel habits.” When do you really think now’s the time to pull the trigger for steroids?

Claire Crowley, RN: Like I said, it depends on how many bowel movements the patient is having, but after 2 or 3 days of watery bowel movements, I would start steroids.

Michael A. Postow, MD: OK, very good. And we always start, just as a reminder for all of us, about 1 mg/kg of prednisone a day at minimum when we know we want to start steroids for diarrhea that’s going on for a couple days. Anything that’s really getting worse or this really bad watery diarrhea, low potassium, renal insufficiency, anything like that, it’s important to think about steroids. With this in mind, too, when steroids are not effective, if you’ve given patients steroids for 3, or 4, or 5 days, they’re really not getting better, what would you then consider? Other kinds of treatments, different things that we can do in this steroid-refractory situation?

Claire Crowley, RN: We’d probably then consider for them to come into clinic, be assessed, see what their lab values are, give them a drug called infliximab, which is an infusion that we’ve seen great results in with our patients, and then seeing how they do from there.

Michael A. Postow, MD: Right, and I agree completely. In steroid-refractory cases, the anti-TNF-alpha blocking antibody infliximab can be really effective. Often, we’ll bring patients to clinic to give it to them as an outpatient. Sometimes patients need to be hospitalized if they’re really sick after having steroid-refractory diarrhea. So, trying to assess whether they need to come into the hospital for intravenous steroids or can come to clinic to get something like infliximab, that’s a really important consideration.

We have now a patient, I’ll give you a little scenario, that we decided needs to start on steroids. We’ve given them steroids. It has been a few days. They’re starting to feel a little bit better maybe day 3, day 4. They’re on prednisone, 60 mg/day. They had a treatment that was planned for later in the week on Thursday, and now they’re calling on Wednesday to ask, “Should I come in for my treatment tomorrow? I’m starting to feel better, I’ve been on steroids for 3 days.” What advice would you give that patient in terms of how long they may need to be on the steroids? What does it mean about the timing of their next immune therapy treatment? How would you counsel a patient, from a nursing perspective, that’s on steroids, is starting to improve, but just very early in their course of improvement?

Claire Crowley, RN: When we put patients on steroids, I always initially tell them that even though they will maybe start to feel better, we can’t abruptly stop the steroid, so they will need to taper. The taper varies. It might be 2 weeks, it might be 3 weeks, but I also let them know that we typically don’t like to give treatment when patients are on steroids. And it’s more important that we make them resolve their symptoms, make them feel better, before giving them more treatment. Depending on the severity of the colitis or whatever symptom they have, we may need a new treatment option.

Michael A. Postow, MD: Absolutely. That’s a very good point. Sometimes patients are permanently discontinued from treatment if their diarrhea is really severe. Patients that are getting infliximab or hospitalized for their diarrhea, many times that treatment is permanently discontinued in those situations. And I think the key, which you’ve alluded to and is important to know, is that some of the outcomes with this treatment are really, really remarkable even without ongoing treatment. So, it really remains unclear how long patients should be on immune therapy. And some people only need 1 or 2 doses, particularly of the combination of ipilimumab and nivolumab, and they may have a remarkable response and discontinue treatment because of bad diarrhea that needs infliximab, or IV steroids, or even a few weeks of oral steroids. They can have a remarkable response and don’t need more treatment after that.

And so, I think it’s important to counsel patients as we do to say, “This isn’t about how much treatment you get, it’s really about how much treatment, what the treatment does to your immune system both from a side effect and antitumor efficacy standpoint.” So, some people are just really sensitive. They get 1 or 2 doses and permanently discontinue it for these bad side effects. And I think the role of the nursing staff is critical in ensuring that patients’ expectations are set in that way, and also that they know that they’re not going to be getting re-dosed with immune therapy when they’re on high doses of steroids. Maybe it could be considered when patients taper to really, really low doses of steroids, like 5 mg of prednisone or almost off, but many times, I know that we even like to discontinue patients completely from steroids, make sure they’re okay for several weeks, before we even think about resuming a new therapy.

Claire Crowley, RN: I think that self-management with GI toxicities, patients need to be keeping track of their bowel movements. They need to know the consistency of their bowel movements. And when we do have patients on steroids, what we usually do, once the symptoms have resolved, is taper them. We provide them with a calendar, and it’s important that the patient understand the calendar, and having their labs checked weekly. We check in with them, but also make sure that they know that they need to be reaching out to us, too, if any changes occur.

Transcript Edited for Clarity

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Slider Left
Slider Right
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Blogs
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.